This is a draft/guess/starting point for what such a letter might look like. Please leave any feedback in the comments, or just email me. I'd love to come up with a template that can be used generically for those with CPT2. I'll be adding to and correcting this post over time.
Dear Emergency Room Staff:
Your patient, Gary Shuster, has been diagnosed with Carnitine palmitoyltransferase II Deficiency, or "CPT2 Deficiency".
The diagnosis was based on a muscle biopsy performed on 12/8/1992 and a genetic test conducted on 1/14/2010.
The muscle biopsy revealed that the patient has Carnitine palmityl transferase levels of 38 nmol/min/100 mg NCP (normal range is 96 - 120). The muscle biopsy further revealed free carnitine of 14 nmol/mg NCP (normal is 15-21 nmol/mg NCP) and total carnitine of 17 nmol/mg NCP (normal is 19-27 nmol/mg NCP). The diagnostic conclusion reached on that test was that the "muscle biopsy reveals significant CPT deficiency likely accounting for the clinical syndrome."
The genetic test results show the following:
(1) Acylcarnitine Ratio (C16+C18/C2): 0.24
Normal Controls: 0.13 +/- 0.02 [range: 0.11 - 0.15]
Carriers for 1 CPT2 mutation: 0.15 +/- 0.02 [range: 0.13 -0.19]
Affected individuals with 2 CPT2 gene mutations: 0.36 +- 0.08 [range: 0.20 - 0.52]
(2) Mutation results:
(a) Number of mutations found: 1
(b) Nucleotide changes or mutations: c.[338C>T]+[=],
(c) Amino acid change: p.[Ser113Leu]+[=]
The interpretation given those results was as follows: Only one mutation was found, but the acylcarnitine ratio is in the range expected for CPT2 deficiency-affected individuals. Accordingly, the patient has a second mutation in a non-coding region of the gene or in a different gene in the fatty acid oxidation pathway that has impact on CPT2 gene function.
The patient will likely present with as many as five primary symptoms:
(1) Severe muscle pain due to rhabdomyolysis secondary to CPT2 deficiency;
(2) Hypoglycemia with possible minor cognitive impairment due to hypoglycemia;
(3) Myoglobinuria secondary to rhabdomyolysis;
(4) Elevated CPK levels, potentially as high as 100,000 in the case of a severe episode.
(5) Potential renal impairment or failure secondary to rhabdomyolysis.
Please note that any one of these symptoms indicates that the patient is highly likely to be experiencing a CPT2 episode.
Urgent/Stat Medical Intervention:
The following must happen immediately in order to stabilize the patient and prevent further renal damage:
CPK levels should be checked immediately.
IV fluids should be started immediately. While awaiting CPK test results, a rate of 1,000 cc of saline per hour is appropriate.
Sodium Bicarbonate may be appropriate depending on clinical presentation.
Dextrose (D-10) should be provided immediately.
Triggers for Relapse; Patient Care to Avoid Relapse
CPT2-induced muscle damage and rhabdomyolysis can be triggered within a hospital setting. This patient was hospitalized on August 2014 for elevated CPK secondary to CPT2 deficiency. While hospitalized in a two-patient room, the patient experienced a relapse (as measured by a significant increase in CPK levels several days after CPK levels began to drop) as a result of lack of sleep and stress. The patient must be placed in a single room to maximize sleep and minimize stress. Placement of the patient in a multiple-patient environment must be avoided as it creates a substantial risk of relapse. As viral infections in the herpes family are strongly associated with CPT2 episodes, the patient must be maintained on Aclyclovir 400 mg bid.
CPT2 episodes are triggered by the following:
* Insufficient carbohydrate intake;
* Extended exercise;
* Lack of sleep;
* Infection, with heightened risk associated with viral infection;
* Cold temperatures;
* High fat diet.
The literature is in conflict about certain other potential triggers, so the patient should be monitored for signs of relapse if the following are present:
* General anesthesia;
* High dose diazapam;
* Exposure to extreme heat
Malignant Hyperthermia Secondary to General Anesthetic
CPT2 patients are known to have an increased risk of malignant hyperthermia when provided with general anesthetic. This patient has had general anesthetic on three occasions without complication, but should still be carefully monitored for signs of malignant hyperthermia if given general anesthetic.
Post a Comment